Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 27, 2002, 5:29 PM MDT for Carbon County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 5:29 PM MDT (23:29 UTC)
- Expired
- Aug 27, 2002, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:10 PM MDT | Hail 1.25 | Medicine Bow, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
254 WUUS55 KCYS 272329 SVRCYS WYC007-280015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 525 PM MDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CARBON COUNTY IN SOUTH CENTRAL WYOMING * UNTIL 615 PM MDT * AT 518 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MEDICINE BOW...MOVING SOUTHEAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HAIL UP TO GOLFBALL SIZE WAS REPORTED ABOUT 20 MILES NORTHWEST OF MEDICINE BOW AT 520 PM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR SOUTHEAST WYOMING. A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT FOR NORTHEAST CARBON COUNTY UNTIL 715 PM. LAT...LON 4196 10658 4174 10639 4176 10608 4219 10608 COX WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:45 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 27, 1:45 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT TUE AUG 27 2002 RATHER SIGNIFICANT UPR FTR WAS LIFTG NEWD ACRS E CNTRL WY INTO CNTRL NEB. WITH LACK OF ANY REAL UPR LIFT FOR NEXT FEW HOURS...EXPECT A FEW WEAK TSTMS TO CONTINUE TO DVLP. BY LATER THIS AFTN INTO THIS EVNG HOWEVER...UPR FTR ROUNDING BOTTOM OF UPR LOW WILL STREAK NEWD ALONG UPR JET...WITH SOME DIFFLNC ALOFT AIDING TSTMS. FOR NOW HARD TO PINPOINT AREA WITH HIGHEST POPS...WITH GO WITH ROUGHLY 30% MOST LOCATIONS TONIGHT. STILL DECENT LOW LEVEL MSTR OVER REGION EAST OF SNOWY RANGE. LATEST LAPS ANALYSIS SUGGESTS PERHAPS A WND SHFT BNDRY SETTING FROM NEAR WHEATLAND NEWD TO NEAR CDR. A FEW SHWRS POPPING UP ALONG THIS BNDRY IN NRN NEB PNHNDL...AND ALSO FIRING WEAKLY OFF THE SNOWY RANGE. SFC TEMPS ALSO NOT QUITE AS WARM AS EXPECTED...WITH AIRMASS NOT AS UNSTABLE. STILL BEARS WATCHING REST OF AFTN INTO EVNG THO. IN LATER PDS...NOT MUCH CHANGES AS S/SE LOW LEVEL FLOW CONTS OVER/E OF MTNS WHILE UPR LOW ACTUALLY DRIFTS WWD AND THEN GETS KICKED NEWD ACRS NRN RCKYS. FLOW ALOFT REMAINS SW...WITH TAIL END OF EJECTG TROF BRUSHING AREA ON THU AFTN/EVNG. FRI STILL LOOKS DRY IN WAKE OF UPR TROF...WITH TEMPS REBOUNDING SOME WITH A MRNG PD OF DOWNSLOPE WINDS. EXTENDED...MODELS FAIRLY CONSISTENT WITH YESTERDAYS RUNS. SOUTHWEST WINDS ALOFT SHOULD DEVELOP BY MIDWEEK AHEAD OF THE NEXT TROF THAT FORMS OVER THE WESTERN UNITED STATES. THIS SHOULD BRING IN A BIT MORE MOISTURE FOR A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS. THINGS DRY OUT BY LABOR DAY WEEKEND AS THE WESTERN U.S. TROF WEAKENS...WHICH WILL ALLOW WINDS ALOFT TO GO MORE WESTERLY. .CYS... WY...NONE. NE...NONE.
In the hours before
Local storm report, Aug 27, 11:29 AM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
1129 AM MDT TUE AUG 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM SIDNEY NE 1.75 INCH HAIL
08/24/02 CHEYENNE
GRIFFITHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:24 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 51 min |
| Aug 26, 10:50 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Aug 26, 11:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Aug 26, 11:31 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 44 min |
| Aug 27, 4:14 PM MDT | Flash Flood Warning | CYS | Carbon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.